Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 40, NWS Detroit, MI

June 25, 2002Macomb County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 25, 2002, 9:11 PM EDT for Macomb County, Michigan. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 9:11 PM EDT (01:11 UTC)
Expired
Jun 25, 2002, 9:45 PM EDT
In force
34 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Macomb County, MI

The radar

The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 9:15 PM EDTThunderstorm Wind 50 ERomeo, MISeveral trees were blown down in a thunderstorm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 260111
SVRDTX
MIC099-260145-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
911 PM EDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACOMB COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 945 PM EDT

* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF ROMEO...OR 17 MILES
  NORTHEAST OF PONTIAC...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARMADA AT 925 PM EDT

THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH. A WIND GUST TO
70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES...AND
DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN
EMERGENCY UNTIL THE STORM HAS PASSED.

LAT...LON 4275 8309 4277 8286 4289 8280 4289 8309

JB BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:30 PM EDT, 7 hours 41 minutes earlier.

Area forecast discussion, Jun 25, 1:30 PM EDT, 7 hours 41 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
130 PM EDT TUE JUN 25 2002

CU FIELD BUILDING OVER THE SOUTH HALF OF THE CWA THIS AFTERNOON IN
RESPONSE TO MOISTURE SURGE FROM THE OHIO VALLEY. MODELS DIPICT THIS
NICELY ON 850 MB THETA-E FIELDS...WHICH SHOW FAIRLY STRONG ADVECTION
THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE SOUTH AND EASTERN
PORTIONS OF THE CWA. BUFKIT SOUNDINGS STILL SHOW A FAIRLY STRONG CAP
THOUGH AT 12K FEET...WITH SOME EROSION OF THE CAP THIS
EVENING...CAPES ALSO SURGING INTO THE 3000J/KG RANGE ON LATEST LAPS
ANALYSIS...AND PRECIPITABLE WATER ON THE INCREASE AS DEEPER MOISTURE
MOVES INTO THE CWA...THUS IT APPEARS AS THOUGH SCATTERED CONVECTION
WILL DEVELOP OVER THE CWA THIS EVENING...WITH RELATIVELY SLOW
MOVEMENT AND POTENTIAL FOR SOME LOCALLY HEAVY RAIN. ANEMIC SHEAR
PROFILE AND HIGH FREEZING LEVELS SHOULD PRECLUDE ANY SEVERE.

MODELS IN GENERAL AGREEMENT THROUGH 60 HOURS...HOWEVER THE AVN IS A
LITTLE QUICKER WITH FRONTAL PASSAGE WEDNESDAY NIGHT AND THURSDAY
MORNING. PREFER THE QUICKER AVN SOLUTION AS THE ETA MODEL TREND IS
ALSO SLIGHTLY FASTER THIS RUN. FIRST CONCERN IS CONVECTION
OVERNIGHT. MODELS SHOW WEAK UPPER WAVE CURRENTLY OVER THE WESTERN
OHIO VALLEY SLOWLY PUSHING NORTHEAST INTO THE CWA OVERNIGHT...THIS
SHOULD PROVIDE THE FOCUS FOR SCATTERED CONVECTION THROUGH MOST OF
THE NIGHT...WITH AN EMPHASIS ACROSS THE SOUTHERN PORTION OF THE CWA.
MCS INITIATION OVER MINNESOTA LAST NIGHT AND EARLY THIS MORNING WAS
NOT REAL IMPRESSIVE AND FELL APART FAIRLY QUICKLY THIS
MORNING...REMAINING SHOWERS AND CLOUD COVER CURRENTLY MOVING ACROSS
NORTHERN WISCONSIN...AND MAY BRUSH NORTHERN PART OF THE CWA THIS
EVENING. 850 MB JET WEAKER TONIGHT ACROSS THIS REGION...THICKNESS
DIFLUENCE FIELD MUCH WEAKER...AND CORFIDI VECTORS NIL...THUS
INDICATING ANEMIC LOW LEVEL JET...THUS BELIEVE MCS POTENTIAL TONIGHT
WILL BE MINIMAL...AND RESULTING CLOUD COVER ON WEDNESDAY WILL BE
LESS THAN WHAT THE ETA IS INDICATING. WITH MORE SUNSHINE AND LESS
CLOUD FROM MCS DEBRIS IT APPEARS AS THOUGH CAPES IN THE
2000-3000J/KG RANGE ARE MUCH MORE REALISTIC ON WEDNESDAY. ANTICIPATE
BEST ORGANIZED CONVECTION OVER THE NORTHERN PORTION OF THE CWA
WEDNESDAY AFTERNOON IN BETTER CONVERGENCE JUST AHEAD OF THE COLD
FRONT AND IN WEAK UPPER DIFLUENCE IN ASSOCIATION WITH RIGHT REAR
QUADRANT OF 300 MB JET. BETTER CHANCE FOR CONVECTION DROPS SOUTH
DURING THE EVENING. SOUNDING PROFILES UNIDIRECTIONAL AND SHOWING
WEAK SPEED SHEAR...THUS ANY SEVERE POTENTIAL APPEARS TO BE MARGINAL
LATE WEDNESDAY AFTERNOON AND EVENING.

AVN STABILIZES AIRMASS QUICKLY WEDNESDAY NIGHT ACROSS THE NORTHERN
PORTION OF THE CWA...KILLING ANY CONVECTIVE THREAT THERE. HOWEVER
RATHER BROAD SURFACE TROF AND SECONDARY UPPER WAVE WILL REQUIRE
MENTION OF SHOWERS THROUGH THE EARLY MORNING HOURS. AVN/ETA VERY
AGGRESSIVE IN DRYING OUT MID LEVELS ON THURSDAY ACROSS THE ENTIRE
CWA...THIS KILLING ANY CONVECTIVE POTENTIAL...AVN EVEN MORE SO.

PREFER THE WARMER NGM AND AVN GUIDANCE TEMPERATURES ON WEDNESDAY DUE
TO ANTICIPATION OF LESS CLOUD COVER.

.DTX...NONE.

GSS

In the hours before

Special weather statement, Jun 25, 7:07 PM EDT, 2 hours 4 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-260900-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
707 PM EDT TUE JUN 25 2002

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARD...
SCATTERED THUNDERSTORMS WILL AFFECT SOUTHEAST MICHIGAN THIS EVENING.
A FEW STORMS WILL REACH SEVERE LIMITS WITH HAIL UP TO ONE AND ONE
HALF INCH AND WIND GUSTS AROUND 60 MPH EXPECTED WITH THE STRONGEST
STORMS.

DISCUSSION...
VERY WARM AND HUMID AIR WILL CONTINUE OVER SOUTHEAST MICHIGAN THIS
EVENING...RESULTING IN STRONG INSTABILITY FOR THUNDERSTORM
DEVELOPMENT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...HEAVY
RAINFALL WILL ALSO BE A PROBLEM AS STORMS MOVE SLOWLY EAST AROUND
15 MPH.

THE STORMS WILL WEAKEN AFTER SUNSET AS TEMPERATURES COOL...THEN A
COLD FRONT OVER NORTHERN WISCONSIN WILL MOVE INTO LOWER MICHIGAN ON
WEDNESDAY. ADDITIONAL THUNDERSTORMS MAY DEVELOP AHEAD OF THIS
FRONT...MAINLY OVERNIGHT IN SOUTHEAST MICHIGAN.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

OUTLOOK FOR WEDNESDAY AND THURSDAY...
THERE IS A CHANCE OF SEVERE WEATHER AGAIN ON WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR
THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER
SERVICE WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:10 PM EDTSevere Thunderstorm WarningDTXLapeer50 min
Jun 26, 4:43 PM EDTSpecial Marine WarningDTX2 hr
Jun 26, 4:43 PM EDTSpecial Marine WarningDTX2 hr
Jun 26, 4:55 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.